MAUDE Adverse Event Report: ON-X LIFE TECHNOLOGIES, INC. ONX AORTIC CONFORM EXT 21; HEART-VALVE, MECHANICAL

ON-X LIFE TECHNOLOGIES, INC. ONX AORTIC CONFORM EXT 21; HEART-VALVE, MECHANICAL
Model Number ONXACE-21
Medical Device Problem Code Patient-Device Incompatibility (2682)
Health Effect - Clinical Code Thromboembolism (2654)
Date of Event 03/23/2022
Type of Reportable Event Serious Injury
Event or Problem Description
According to initial reports, "patient is in the on-x pas.It was reported that the patient experienced an event on (b)(6) 2022.The event was described as thromboembolism: ¿acute cva, dysphasia¿, the event duration was 3 days and was fully resolved.This event is relegated to onxace-21 (b)(6) for thromboembolism.Adjudication received stating the event is related to the device.Additional information received.62-year-old male with past medical history significant for mechanical aortic valve replacement, history of cad, history of essential hypertension, hyperlipidemia, recent left mca territory ischemic cva (neurology suspected this to be secondary to large vessel atherosclerotic disease of the left internal carotid artery, admitted from (b)(6) 2022), history of migraine presented to the ed with chief complaints of left-sided headache, blurred vision since yesterday morning along with worsening speech.Elevation in the er with cta head and neck showed new evolving right inferior occipital pca territory infarct that spans approximately 5 cm without hemorrhage along with known evolving small to moderate size left posterior mca late subacute infarct.Inr therapeutic today at 2.0, at goal range 1.5-2.0 (patient had on-x valve without other risk factors such as prior thromboembolism, atrial fibrillation, rheumatic mitral stenosis, lvef <35%) in the past 10 days as well.Patient's anticoagulation was held at the time of discharge due to the size of left mca territory infarct with plan for outpatient follow-up with neurology.Patient followed up with neurology clinic on (b)(6) at which time recommendation for reinitiation of anticoagulation was made.Ct head/brain wo cont.Result date: (b)(6) 2022.Impression: 1.Stable acute and subacute infarcts as described above with abnormal petechial/microhemorrhages in the right occipital lobe best seen on prior mri brain.2.Periventricular and subcortical white matter chronic small vessel ischemic changes and multiple lacunar infarcts.3.No hemorrhagic transformation or hematomas.4.Paranasal sinus disease as described above.Mri brain wo cont.Result date: (b)(6) 2022.Impression: evolving right occipital infarct with associated small petechial hemorrhage as above.Tiny acute infarct also noted in the left cerebellum.Decreased edema associated with the late subacute-chronic infarct in the left posterior mca territory.Chronic findings as above.Cta neck and head (exp).Result date: (b)(6) 2022.Impression: ct head: 1.Since (b)(6) 2022, there is a new evolving right inferior occipital (pca territory) infarct that spans approximately 5 cm.No hemorrhage.2.Redemonstration of the known evolving small to moderate sized left posterior mca late subacute infarct.Cta head and neck: 1.The right posterior cerebral artery is patent without significant stenosis.2.Left middle cerebral artery: focally decreased opacification of the distal m2 posterior division (series 9, image 389) although it is improved since (b)(6) 2022.3.Status post left carotid endarterectomy.No more than 50% stenosis involving the right internal carotid artery.Dr.Abel was notified at 3:01 pm on (b)(6) 2022 echo 2d limited w/contrast.Result date: (b)(6) 2022.Summary: 1.Overall left ventricular ejection fraction is estimated at 45 to 50%.2.Mildly decreased global left ventricular systolic function.3.Unable to visualize the mechanical aortic valve.No doppler assessment was completed.4.Limited echocardiogram.5.Technically difficult study due to poor echo windows.6.No obvious intracardiac masses appreciated.Left ventricle: definity ultrasound enhancing agent was given iv to delineate the left ventricular endocardial borders.Overall left ventricular ejection fraction is estimated at 45 to 50%.Global lv systolic function was mildly decreased.Principal problem: acute ischemic right pca stroke (hcc).Active problems: stroke due to embolism of left middle cerebral artery (hcc), acute cva (cerebrovascular accident) (hcc), cerebellar infarct (hcc).Overview: left.Medication list start taking these medications enoxaparin 80 mg/0.8 ml syrg commonly known as: lovenox 0.8 ml in the morning and 0.8 ml before bedtime by subcutaneous route.Discontinue 24 to 48 hrs after the inr is 1.5 or greater.Start taking on: (b)(6) 2022.Continue taking these medications acetaminophen 325 mg tab commonly known as: tylenol take 650 mg by mouth every 6 hours as needed for pain.Pain scale 1-5/10 aspirin ec 81 mg tbec take 1 tab by mouth every day metoprolol succinate 50 mg tb24 commonly known as: toprol-xl take 50 mg in the morning by mouth.Rosuvastatin 40 mg tab commonly known as: crestor discharge summary (continued) take 1 tab by mouth every night sertraline 25 mg tab commonly known as: zoloft take 25 mg in the morning by mouth.Warfarin 2 mg tab commonly known as: coumadin take 3mg on monday and friday.Take 2mg on all other days.Start taking on: (b)(6) 2022 stop taking these medications sildenafil citrate 100 mg tab commonly known as: (b)(6) hospital course.New acute right pca territory and left cerebellar ischemic cva-expressive aphasia without dysarthria, left homonymous hemianopsia small left cerebellar ischemic infarct no acute recent subacute left mca territory ischemic cva history of on-x mechanical aortic valve replacement on anticoagulation with warfarin with goal inr of 1.5-2.0 history of cad history of essential hypertension hyperlipidemia bilateral left greater than right ica stenosis - admit the patient to pcu telemetry monitoring - doesn't qualify for tpa - mri brain without contrast-evolving right occipital infarct with associated small petechial hemorrhage as above.Tiny acute infarct also noted in the left cerebellum - carotid doppler (b)(6)-right ica stenosis of 40-59%, left ica stenosis of 60-79%.Evaluated by vascular surgery in the recent admission, recommend outpatient follow-up - echocardiogram on (b)(6)-lvef 45-50%.No intracardiac source of embolism noted.Negative contrast bubble study.No asd/pfo noted.- repeat echocardiogram on (b)(6) 2022-no evidence of intracardiac thrombus.- on (b)(6) 2022-hba1c 5.2, lipid profile ldl 62, tsh 3.039 - pt/ot/slp eval-discharging with home health.- aspirin 81 mg po daily - rosuvastatin 40 mg po hs - neurology evaluated the patient, reviewed repeat ct head from (b)(6) 2022, recommended to restart anticoagulation from (b)(6) 2022.Inr is 1.2 on (b)(6), discharging the patient on enoxaparin 80 mg sc every 12 hours (starting from (b)(6)) to bridge until 24-48 hours after inr is at or above 1.5.Patient can resume home dose of warfarin from (b)(6).Home health to recheck inr on monday-tuesday and report to warfarin clinic for dose adjustment.- nursing staff requested to educate the patient and family on enoxaparin administration prior to discharge.
 
Additional Manufacturer Narrative
According to initial reports, "this is a patient in the on-x pas and on 15may2025 it was reported that the patient experienced an event on (b)(6) 2022.The event was described as thromboembolism: ¿acute cva, dysphasia¿, the event duration was 3 days and was fully resolved.The pi determined this event was not related to the device and an adjudication form will be completed." this event is relegated to onxace-21 (b)(6) for thromboembolism.Adjudication received stating the event is related to the device.Additional information.62-year-old male with past medical history significant for mechanical aortic valve replacement, history of cad, history of essential hypertension, hyperlipidemia, recent left mca territory ischemic cva (neurology suspected this to be secondary to large vessel atherosclerotic disease of the left internal carotid artery, admitted from (b)(6) 2022-(b)(6) 2022), history of migraine presented to the ed with chief complaints of left-sided headache, blurred vision since yesterday morning along with worsening speech.Elevation in the er with cta head and neck showed new evolving right inferior occipital pca territory infarct that spans approximately 5 cm without hemorrhage along with known evolving small to moderate size left posterior mca late subacute infarct.Inr therapeutic today at 2.0, at goal range 1.5-2.0 (patient had on-x valve without other risk factors such as prior thromboembolism, atrial fibrillation, rheumatic mitral stenosis, lvef <35%) in the past 10 days as well.Patient's anticoagulation was held at the time of discharge due to the size of left mca territory infarct with plan for outpatient follow-up with neurology.Patient followed up with neurology clinic on (b)(6) at which time recommendation for reinitiation of anticoagulation was made.The manufacturing records for the onxace-21 (b)(6) were reviewed and it was confirmed that all records were controlled, available for review, and met all specifications per the device master record.All lots passed functional testing and met release specifications.During the investigation no non-conformances or deviations were noted.Change order(s) for leaflet tuning are performed as a part of the standard manufacturing process.A review of the available information was performed.Onxace-21 sn (b)(6) was implanted on (b)(6) 2018 in the aortic position of a 58-year-old male with a past medical history of multiple myocardial infarctions, hypertension, hyperlipidemia, cabg ,multiple cardiac stents, recent left mca territory ischemic cva (neurology suspected this to be secondary to large vessel atherosclerotic disease of the left internal carotid artery, admitted from (b)(6) 2022-(b)(6) 2022) and thromboendarterectomy of the carotid artery.The case report form cites patient in the on-x aortic low dose post approval registry.This event was reported on 15may2025.The event occurred on (b)(6) 2022 (1,211 days post implant) and was reported by the site as a thromboembolism, ¿acute cva, dysphagia¿.The patient presented to the emergency department with complaints of left-sided headache, blurred vision since yesterday morning along with worsening speech.Evaluation in the er with cta head and neck showed new evolving right inferior occipital pca territory infarct that spans approximately 5 cm without hemorrhage along with known evolving small to moderate size left posterior mca late subacute infarct.Inr therapeutic today at 2.0, at goal range 1.5-2.0 (patient had on-x valve without other risk factors such as prior thromboembolism, atrial fibrillation, rheumatic mitral stenosis, lvef <35%) in the past 10 days as well.Patient's anticoagulation was held at the time of discharge due to the size of left mca territory infarct with plan for outpatient follow-up with neurology.Patient followed up with neurology clinic on (b)(6) at which time recommendation for reinitiation of anticoagulation was made.An echocardiogram was performed showing a left ventricular ejection fraction estimated at 45-50% but they were unable to visualize the mechanical aortic valve however, a repeat echocardiogram was then performed on (b)(6) 2022 and found no intracardiac source of the embolism.The patient was discharged on (b)(6) 2022 to home with diagnosis of new acute right pca territory and left cerebellar ischemic cva, a small left cerebellar ischemic infarct not acute, recent subacute left mca territory ischemic cva and bilateral ica stenosis.This event was adjudicated as a thromboembolism, cva, major and deemed valve related.Thromboembolism is a rare but known potential complication of prosthetic valve replacement occurring at a historical rate of 1.6% per valve-year for mechanical aortic heart valves [iso 5840-2:2021 (e)].It is recognized as a potential adverse event for any mechanical valve [ifu].The definitive cause of the thromboembolic event remains unknown.The patient experienced a recent left middle cerebral artery (mca) territory cerebrovascular accident (cva), which was suspected to be secondary to significant large-vessel atherosclerotic disease involving the left internal carotid artery (ica).The patient¿s medical history includes hyperlipidemia and persistent bilateral ica stenosis, despite prior carotid thromboendarterectomy.No intracardiac source of embolism was identified on echocardiogram.Additionally, the patient's international normalized ratio (inr) was 2.0 at the time of the event and had remained stable for the 10 days preceding the cva, according to the available medical records.Based on these findings, the ica remains a plausible source of embolism; however, a contribution from the prosthetic valve cannot be definitively excluded.Given the limitations of the available data, the precise origin of the thromboembolism cannot be determined.A complaint and recall query was performed for onxace-21 per valve-year for mechanical aortic heart valves [iso 5840-2:2021 (e)].To identify previously reported complaints or recalls associated with this serial number.No complaints or recalls were identified for this serial number.Based on the available information, a definitive root cause for this event cannot be determined.The manufacturing records were reviewed, and it was confirmed that all records were controlled, available for review, and met all specifications per the device master record.All lots passed functional testing and met release specifications.This event does not identify additional hazards or modify the probability and severity of existing hazards.There is no indication that an error or deficiency occurred at artivion ¿ formerly cryolife/jotec and the ifu adequately communicates risk.This complaint was reviewed for a capa evaluation and a capa is not warranted at this time.Artivion will continue to monitor similar complaints to determine if additional actions are warranted; however, at this time no further actions are necessary.This report is being submitted as required by federal regulations and does not constitute an admission that the device caused or contributed to the reported event.Furthermore, this report reflects the event as alleged by the complainant and does not imply that the information reported to artivion ¿ formerly cryolife/jotec is accurate or has been confirmed by artivion ¿ formerly cryolife/jotec.

Brand Name
ONX AORTIC CONFORM EXT 21
Common Device Name
HEART-VALVE, MECHANICAL
Manufacturer (Section D)
ON-X LIFE TECHNOLOGIES, INC.
1300 east anderson lane
austin TX 78752
Manufacturer (Section G)
ARTIVION, INC. ¿ AUSTIN
1300 east anderson lane
austin TX 78752
Manufacturer Contact
rochelle maney
1655 roberts boulevard nw
kennesaw, GA 30144
7704193355
MDR Report Key22386414
Report Number1649833-2025-00023
Device Sequence Number9075689
Product Code LWQ
UDI-Device Identifier00851788001457
UDI-Public00851788001457
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
P000037
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source Study,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/24/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Expiration Date08/02/2024
Device Model NumberONXACE-21
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Distributor Facility Aware Date05/15/2025
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/15/2025
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date07/02/2025
Supplement Report FDA Received Date07/24/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient Age62 YR
Patient SexMale